Evidence map›Paper›PMID 34659926›Full record

ArticleCureus2021

Antipsychotic Medication-Induced Hyperthermia Leading to Cerebrovascular Accident: A Case Report.

Karimah Best, Dena H Tran, Camille Bulte, Avelino C Verceles, Miriam B Michael

Open access · diamondAbstract readCase Reports
In one paragraph

Article in Cureus, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.

0numbers the graph read from it
0cells of the map it votes in
4citing papers in PubMed
0.3field-weighted citation impact, top 47% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

4 citing papers in PubMed, 4 citations in OpenAlex.

  1. Review
  2. Article
  3. Medications, epilepsy and climate change: Added layers of complexity.British journal of clinical pharmacology · 2025
    Review
  4. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors at 4 institutions in 2 countries.

Karimah BestInternal Medicine, American University of Antigua, Osbourn, ATG.
Dena H TranInternal Medicine, University of Maryland Medical Center Midtown Campus, Baltimore, USA.
Camille BulteInternal Medicine, University of Maryland Medical Center Midtown Campus, Baltimore, USA.
Avelino C VercelesPulmonary and Critical Care Medicine, University of Maryland School of Medicine, Baltimore, USA.
Miriam B MichaelInternal Medicine, Howard University, Washington, DC, USA.
University of Maryland, Baltimore · USAmerican University of Antigua · AGHoward University · USUniversity of Maryland Medical Center Midtown Campus · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Antipsychotic medications are used in the management of schizophrenia. Antipsychotic medications treat both positive and negative symptoms via the dopamine D2 receptor and serotonin 5-HT2A blockade pathway. Side effects include hyperprolactinemia, prolonged QTc, and neuroleptic malignant syndrome. However, antipsychotic medication-induced hyperthermia potentiating a cerebrovascular accident (CVA) is a rare side effect that is less well known. A 47-year-old male presented to the emergency department (ED) via emergency medical services for altered mental status. He was given naloxone without improvement in mental status. His glucose was 110 mg/dL. Upon presentation to the ED, he was hyperthermic (106.7 degrees Fahrenheit) and tachycardic (heart rate of 160's beats/minute). Home medications included risperidone and fluphenazine. After the resolution of his hyperthermia, he had a right-sided facial droop concerning a cerebrovascular accident. Magnetic resonance imaging (MRI) of the brain confirmed an early/acute subacute right cerebellar infarction. The patient received optimal treatment; his mental status returned to baseline, and he was discharged home without antipsychotic medications. Patients who are prescribed antipsychotics should be aware of the potentially fatal adverse events that can occur from these medications. Thermoregulation may be impaired in these patients, resulting in significant hyperthermia, in which case antipsychotic medications should be discontinued.

Indexed as

antipsychoticcerebrovascular accidentheat strokehyperthermiaschizophrenia and other psychotic disorders

Identifiers

PMID34659926
PMCPMC8509109
OpenAlexW3206036326

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.